Colorado, 2005

Hail in Colorado, April 17, 2005

April 17, 2005 · NWS PUB · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 17, 1:46 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 17, 1:46 PM MST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
246 PM MDT SUN APR 17 2005

.SHORT TERM...
(TONIGHT AND MONDAY)

WILL KEEP THIS VERY BRIEF AS QUITE BUSY WITH NUMEROUS WEATHER ISSUES
AND IMPENDING SEVERE THUNDERSTORM WATCH/POSSIBLE SEVERE WEATHER
WARNINGS.

SPEAKING OF WEATHER ISSUES...THE SHORT TERM CONCERNS WILL BE THE
POSSIBILITY OF STRONG AND SEVERE THUNDERSTORMS BOTH THIS
AFTERNOON AND EVENING AND THEN AGAIN TOMORROW AFTERNOON...MAINLY OVER
THE FAR EASTERN PLAINS AS WELL AS MONITORING HIGH FLOWING
RIVERS/STREAMS.

CURRENTLY CWFA NOTING SOME STRONG THUNDERSTORMS OVER PORTIONS OF LAS
ANIMAS...BENT AND BACA COUNTIES AS WELL AS SHOWERS AND THUNDERSTORMS
OVER PORTIONS OF THE SAN LUIS VALLEY.  AFTERNOON TEMPERATURES RUNNING
QUITE WARM FOR MID APRIL WITH THE EASTERN SLOPE INTO THE EASTERN
PLAINS CLIMBING INTO THE 70S SEVERAL AREAS. EXPECT ANOTHER WARM DAY
AGAIN MONDAY.

.LONG TERM...
(TUESDAY THROUGH SUNDAY)

VERY CHALLENGING FORECASTS THROUGH THE WEEK.

TUE...AS USUAL...MAJOR CHANGES AND INCONSISTENCIES IN THE MODEL
DATA. BOTH THE NAM AND GFS ARE NOT AS AGGRESSIVE WITH THE COLD
FRONT DROPPING THROUGH ERN CO WITH THE LARGE MID/UPPER LEVEL LOW
PARKED OVER THE GREAT BASIN. SRN CO WILL LIKELY REMAIN ON THE
SOUTHEAST FRINGE OF THE SYSTEM...SO THE DEEP DRY TAP FROM THE
DESERT SW MAY COME MORE INTO PLAY FOR SRN CO TUE. WILL STILL BRING
THE FRONT INTO SERN CO DURING THE AFTN...AS DIFFERENTIAL HEATING
ACROSS THE TERRAIN SHOULD ALLOW FOR AN ELY FLOW TO DEVELOP ACROSS
SERN CO. MID LEVEL WIND FLOW DOESNT APPEAR TO BE ALL THAT STRONG.
POPS AND WEATHER MIGHT BE WAY OVERDONE...EXCEPT AROUND TELLER AND
EL PASO COUNTY. IT APPEARS THERE COULD BE A CHANGE FOR SEVERE
CONVECTIVE PRECIPITATION JUST ALONG AND BEHIND THE FRONT. CAPES
PROGGED TO BE 500-1K J/KG...LIFTED INDICES OF 0C TO -3C..AND 0-6KM
BULK SHEAR VALUES OF 50-60KTS JUST ALONG THE FRONT. THERE COULD BE
SOME FIRE WEATHER CONCERNS ACROSS THE SAN LUIS VALLEY WITH
HUMIDITY VALUES OF <20%...HAINES AROUND 5...AND POTENTIAL WIND
GUSTS UP TO 30KTS TUE AFTN. FINE FUELS(10HR) MIGHT STILL BE KIND
OF MOIST FROM PAST STORMS. TWEAKED TEMPS UP SLIGHTLY.

WED...THIS DAY COULD GO EITHER WAY. LARGE LOW STILL PARKED OVER
THE GREAT BASIN. SHALLOW FRONTAL BOUNDARY STRETCHED ACROSS ERN CO
WITH ELY LOW LEVEL FLOW KEEPING RELATIVELY COOLER AIR ACROSS ERN
CO. MODELS HINTING AT SOME MORNING STRATUS AND THEN SHOULD BREAK
UP WITH RELATIVELY DRIER AIR ALOFT. MID/UPPER LEVEL STILL TAPPING
INTO THE DRY AIRMASS OVER THE DESERT SW AND INTO SRN. IF THE
STRATUS BREAKS AND SFC DEW POINTS REMAIN IN THE 30S/40S WITH THE
ELY FLOW...THIS COULD BE A DAY 2 CO SEVERE DAY. THERE MIGHT JUST
BE TOO MUCH DRY AIR ALOFT...HOWEVER THERE WILL BE 100MB OF LOW
LEVEL MOISTURE IN PLACE...WHICH IS JUST ENOUGH FOR THUNDERSTORM
DEVELOPMENT AND TO KEEP POPS. ACTUALLY...POPS COULD BE OVERDONE
AND TEMPS MIGHT BE TOO COOL FOR WED SINCE THE MODELS HAVE CHANGE
THEIR PROJECTIONS. THERE COULD BE SOME FIRE WEATHER CONCERNS FOR
THE SAN LUIS VALLEY AGAIN WITH THE SAME POTENTIAL WEATHER AS TUE.

THU THROUGH SUN...NO CHANGES TO THE FORECAST. TOO MUCH VARIABILITY
BETWEEN THE MODELS AND WITH EACH RUN. METZE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

77/17
Hazardous weather outlook, Apr 17, 6:00 AM MST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT SUN APR 17 2005

COZ058>089-093>099-181300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT SUN APR 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE IN ALL AREAS THIS AFTERNOON
AND EVENING...ESPECIALLY OVER THE FAR EASTERN PLAINS...WHERE A
MOIST BOUNDARY COULD RESULT IN 1 OR 2 SEVERE STORMS.

AFTER NOON TODAY...STORMS OVER THE FAR EASTERN PLAINS...EAST OF A
LINE THROUGH LA JUNTA AND KIM...WILL NEED TO BE MONITORED CLOSELY FOR
HAIL AND WIND POTENTIAL.  1 OR 2 STORMS COULD PRODUCE HAIL TO
AROUND 1 INCH IN DIAMETER AND WIND GUSTS TO 60 MPH OR MORE.

ASIDE FROM THE SEVERE POTENTIAL OVER THE EAST...THE MAIN THREAT FROM
STORMS TODAY WILL BE LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
ACROSS THE EASTERN MOUNTAINS AND PLAINS TUESDAY AND WEDNESDAY.
CURRENTLY...THE MAIN THREATS FROM THESE STORMS LOOK TO BE CLOUD TO
GROUND LIGHTNING AND 1/2 INCH HAIL. CURRENTLY...THE BEST AREA FOR
INITIAL THUNDERSTORM DEVELOPMENT LOOKS TO BE ACROSS TELLER COUNTY
AND THE RAMPART RANGE...AND NORTHERN EL PASO COUNTY. IN ADDITION...
THERE WILL BE A SLIGHT CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS ACROSS THE SAN LUIS VALLEY...THE CENTRAL MOUNTAINS
AND THE SOUTHWEST MOUNTAINS ON BOTH TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
POSSIBLE OVER THE FAR EASTERN PLAINS AFTER NOON TODAY.

The radar

The Pueblo radar (KPUX), 190 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Baca

When
April 17, 3:19 PM MST to 3:25 PM MST
Where
Baca County, 6 mi S of Two Buttes
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.483, -102.400

Hail, Kiowa

When
April 17, 3:25 PM MST to 3:30 PM MST
Where
Kiowa County, 4 mi NE of Eads
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.517, -102.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447622, 5447623.